A CASE OF NIVOLUMAB-INDUCED MYOSITIS AND MYASTHENIA GRAVIS

Robert Harrison Hester, MD*1;Alyssa Mohammed, MD1;Wasif Raja, MD2 and Rincy Joby, APN2, (1)Baylor College of Medicine, Houston, TX, (2)MD Anderson Cancer Center, Houston, TX

Meeting: Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev.

Abstract number: 481

Categories: Adult, Clinical Vignette Abstracts

Keywords: , , ,

Case Presentation:

A 67 year old Caucasian male with history of squamous cell carcinoma of the lower lobe of the left lung was admitted to the hospital after his pre-chemotherapy laboratory work at his oncologist showed elevated liver enzymes (AST 162, ALT 141), elevated CK (2856), CK-MB (104) and elevated troponin (0.83). The patient had recently completed two treatments of the PD-1 inhibitor nivolumab, and was returning for his third. On admission, the patient’s only physical complaint was mild neck and back pain. The patient’s statin was held. He was given IV fluids and monitored, and subsequently discharged the following day. Nine days later, the patient returned to the emergency department with progressively worsening fatigue to where he could no longer walk, neck pain, shortness of breath, dysphagia to liquids, bilateral ptosis, tea-colored urine, and bilateral lower extremity swelling. While workup was underway, the patient’s respiratory status worsened, and he was transferred to the ICU and placed on BiPap. Subsequent EMG and nerve conduction studies showed evidence for both a disorder of neuromuscular transmission and a generalized myopathy. Interestingly, the patient had no previous diagnosis of an autoimmune condition, however his daughter does have systemic lupus erythematosus.

Discussion:

There are few case reports in the literature regarding systemic myopathy, myasthenic crisis, or demyelinating neuropathy following administration of nivolumab. A greater (but still limited) number of case reports have described autoimmune myocarditis following nivolumab administration. To our knowledge, there are only 2 published case reports of both myositis and concurrent myasthenia gravis occurring in the same patient following therapy with nivolumab. The mechanism of these unusual side effects is likely an exacerbation of sub-clinical autoimmune disease amplified by the effects of this powerful immune system-modulating therapy.

Conclusions:

Nivolumab immunotherapy has entered into mainstream American medicine. As the number of cancer patients taking nivolumab continues to rise, the number of reports of myotoxicities and neuro-muscular autoimmune conditions associated with this therapy are likely to increase as well.  Advances in screening patients with sub-clinical autoimmune disease may help in reducing adverse effects related to immunotherapies such as nivolumab.

To cite this abstract:

Hester, RH; Mohammed, A; Raja, W; Joby, R . A CASE OF NIVOLUMAB-INDUCED MYOSITIS AND MYASTHENIA GRAVIS. Abstract published at Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev. Abstract 481. Journal of Hospital Medicine. 2017; 12 (suppl 2). https://www.shmabstracts.com/abstract/a-case-of-nivolumab-induced-myositis-and-myasthenia-gravis/. Accessed January 19, 2020.

« Back to Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev.